Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jan 31, 2016, 1:36 PM PST for San Bernardino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2016, 1:36 PM PST (21:36 UTC)
- Expired
- Jan 31, 2016, 2:15 PM PST
- In force
- 39 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WUUS55 KVEF 312136
SVRVEF
CAC071-312215-
/O.NEW.KVEF.SV.W.0001.160131T2136Z-160131T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM PST SUN JAN 31 2016
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 215 PM PST
* AT 135 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR RANDSBURG...OR 13 MILES SOUTH OF
RIDGECREST...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
TRONA...HOMEWOOD CANYON-VALLEY WELLS AND SEARLES VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.
&&
LAT...LON 3580 11745 3579 11713 3567 11695 3530 11763
3561 11764
TIME...MOT...LOC 2135Z 229DEG 39KT 3544 11770
$$
PULLIN2 follow-up statements
471
WWUS55 KVEF 312156
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PST SUN JAN 31 2016
CAC071-312215-
/O.CON.KVEF.SV.W.0001.000000T0000Z-160131T2215Z/
SAN BERNARDINO CA-
156 PM PST SUN JAN 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PST
FOR NORTHWESTERN SAN BERNARDINO COUNTY...
AT 156 PM PST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 10 MILES EAST OF RIDGECREST...MOVING
NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
TRONA...HOMEWOOD CANYON-VALLEY WELLS AND SEARLES VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3580 11745 3579 11713 3567 11695 3530 11763
3561 11764
TIME...MOT...LOC 2156Z 229DEG 39KT 3559 11749
$$
PULLIN612
WWUS55 KVEF 312210
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PST SUN JAN 31 2016
CAC071-312218-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-160131T2215Z/
SAN BERNARDINO CA-
210 PM PST SUN JAN 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAN BERNARDINO
COUNTY WILL EXPIRE AT 215 PM PST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
WESTERN SAN BERNARDINO COUNTY SOUTH OF THE PREVIOUSLY
WARNED AREA...INCLUDING US 395.
LAT...LON 3580 11745 3579 11713 3567 11695 3530 11763
3561 11764
TIME...MOT...LOC 2207Z 229DEG 39KT 3559 11749
$$
PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 9:40 AM PST, 3 hours 56 minutes earlier.
Area forecast discussion, Jan 31, 9:40 AM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 940 AM PST SUN JAN 31 2016 .SYNOPSIS...A POTENT PACIFIC STORM SYSTEM WILL BRING STRONG WINDS AND WIDESPREAD RAIN AND SNOW TO THE AREA TODAY AND MONDAY. DRY WEATHER AND CALMER WINDS RETURN BEGINNING TUESDAY BUT TEMPERATURES WILL BE SIGNIFICANTLY COOLER. && .UPDATE...BASED ON 12Z GUIDANCE PRIMARY SHIELD OF PRECIPITATION NOW IMPACTING THE SOUTHERN SIERRA...INYO COUNTY AND ESMERALDA COUNTY PROGGED TO CONTINUE EAST-NORTHEASTWARD INTO LINCOLN COUNTY LATE THIS AFTERNOON AND TONIGHT. WITH THE LATEST UPDATE, UPGRADED ESMERALDA AND CENTRAL NYE COUNTY AS WELL AS THE WHITE MTNS OF INYO COUNTY TO A WINTER STORM WARNING. ADDED WINTER WEATHER ADVISORY TO THE OWENS VALLEY AND DEATH VALLEY NATIONAL PARK FOR ELEVATIONS ABOVE 4000 FEET. ITS BEEN SNOW THE PAST TWO HOURS AT BISHOP WITH ACCUMULATIONS STARTING. THERE WAS NO CHANGE TO THE REST OF THE WINTER WEATHER FOR LINCOLN...SPRING MTNS...SHEEP RANGE OR MOHAVE COUNTY. TURNING MUCH COLDER BEHIND THE COLD FRONT WITH GUSTY NORTHWEST WINDS DEVELOPING THIS EVENING IN CENTRAL NEVADA THEN PUSHING SOUTHEAST THROUGH THE REST OF THE AREA MONDAY. WILL LOOK IF ANY OTHER ZONES NEED TO BE INCLUDED IN THE WIND ADVISORY FOR MONDAY DURING THE AFTERNOON PACKAGE. && .AVIATION...FOR MCCARRAN...CLOUDS WILL CONTINUE TO ROLL IN AND THICKEN TODAY WITH RAIN DEVELOPING SOMETIME AROUND/AFTER NOON. GUSTY SOUTHWEST WINDS ARE FORECAST ONCE AGAIN...HOWEVER...TEND TO THINK THAT AS PRECIS GETS GOING /ESPECIALLY THIS EVENING/ WINDS MIGHT BE DAMPENED A BIT. CEILINGS WILL MOST CERTAINLY FALL BELOW 5 FT THIS AFTERNOON AND EVENING. ADDITIONAL HAZARDS INCLUDE BOTH ICING AND TURBULENCE TODAY...ESPECIALLY BELOW 15 FT. AROUND DAYBREAK TOMORROW...NORTH/NORTHWEST WINDS AND COLD AIR BEGIN TO FILTER INTO THE AREA. WINDS COULD ACTUALLY ARRIVE IN FAIRLY LIGHT FORM WITH LIGHT RAIN/SNOW SHOWERS AROUND BEFORE THE STRONGER GUSTS ARRIVE LATER IN THE MORNING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GUSTY SOUTHERLY AND WESTERLY WINDS DEVELOPING ACROSS THE DESERTS TODAY AS A PACIFIC SYSTEM MOVES IN. EXPECT INCREASING MID AND LOW LEVEL CLOUDS AS WELL AS RAIN ACROSS ALL TERMINALS TODAY INTO THIS EVENING. VERY STRONG WINDS ARE EXPECTED AT KDAG WITH GUSTS IN EXCESS OF 50 KTS THIS EVENING. TURBULENCE IS POSSIBLE AT ALL LEVELS IN ADDITION TO ICING...ESPECIALLY BELOW 15 FT. NORTH WINDS BEGIN TO GUST UP ACROSS THE SOUTHERN GREAT BASIN AND NORTHERN DESERTS BY DAYBREAK TOMORROW. && .SHORT TERM...TODAY AND MONDAY. SATELLITE SHOWS AN IMPRESSIVE PLUME OF MOISTURE SPREADING INTO CENTRAL CALIFORNIA THIS MORNING AS THE WELL ADVERTISED PACIFIC STORM EASES DOWN THE WEST COAST. THE SYSTEM CONTINUES TO DEVELOP AS IT SINKS SOUTHWARD WITH THE LOW PRESSURE CENTER FORECAST TO BE NEAR THE NORTHWEST COAST AT 4 AM THIS MORNING. THE SYSTEM DEEPENS AS IT DROPS INTO CALIFORNIA AND NEVADA OVER THE NEXT 24 HOURS. A HOST OF WINTER WEATHER AND WIND PRODUCTS ARE EITHER IN EFFECT OR SET TO GO INTO EFFECT TODAY/TONIGHT AND CONTINUE THROUGH MUCH OF MONDAY. FOR DETAILS, INCLUDING AREAS AFFECTED, SEE PRODUCTS ON OUR WEBSITE AT WEATHER.GOV/LASVEGAS. A WINTER STORM WARNING CONTINUES AT THIS TIME FOR THE SOUTHERN SIERRA WITH WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS GOING INTO EFFECT THIS AFTERNOON FOR THE SOUTHERN GREAT BASIN, THE SHEEP RANGE AND SPRING MOUNTAINS AND PORTIONS OF MOHAVE COUNTY. THERE COULD BE A PERIOD OF SNOWFALL ENHANCEMENT LATER TODAY AS THE LOW STRENGTHENS AND WRAPS MOISTURE INTO THE MOUNTAIN AREAS. COLD AIR MOVES IN BEHIND THE LOW AND WILL LOWER SNOW LEVELS TO 3000 FEET OR POSSIBLY LOWER. HOWEVER, THE DEEPER MOISTURE MAY BE ON THE WAY OUT AS THE COLDEST AIR ARRIVES. THE SYSTEM REMAINS CLOSE ENOUGH EARLY MONDAY MORNING WITH MOISTURE WRAPPING AROUND THE BACKSIDE OF THE LOW INTO LINCOLN, CLARK AND MOHAVE COUNTIES THAT WE COULD SEE SNOW SHOWERS IN THE LAS VEGAS VALLEY. 700MB TEMPERATURES OFF THE GFS SUGGESTS SNOW LEVELS BETWEEN 2000 AND 3000 FEET MONDAY MORNING. PRECIPITATION ENDS MONDAY AS THE LOW MOVES OFF TO THE EAST. WIND IS ANOTHER CONCERN WITH THIS SYSTEM. MODEL DATA AND MOS GUIDANCE SHOWS STRONG WINDS DEVELOPING IN SOUTHERN MOHAVE COUNTY THIS AFTERNOON AND A WIND ADVISORY HAS BEEN ISSUED FOR THIS AREA. LATE THIS AFTERNOON THROUGH MONDAY, A HIGH WIND WARNING IS IN EFFECT FOR THE WESTERN MOHAVE DESERT AND THE TWENTYNINE PALMS AREA. WIND GUSTS OVER 60 MPH ARE POSSIBLE IN THESE AREAS. STRONG NORTHWEST WINDS SOUTHWARD ACROSS THE AREA TONIGHT AND MONDAY BEHIND THE SYSTEM. THE STRONGEST WINDS ARE FORECAST TO IMPACT ESMERALDA AND CENTRAL NYE COUNTIES WHERE A HIGH WIND WARNING WILL GO INTO EFFECT TONIGHT. OTHER AREAS COULD SEE ADVISORY LEVEL WINDS AS THE NORTH WINDS PUSH SOUTH THROUGH THE SOUTHERN GREAT BASIN INTO THE MOJAVE DESERT LATE TONIGHT THROUGH MONDAY. THE LAS VEGAS VALLEY WAS NOT INCLUDED IN THE ADVISORY SINCE THE WIND FORECAST KEEPS WINDS BELOW ADVISORY CRITERIA. HOWEVER, THERE COULD BE A BRIEF PERIOD OF STRONG ENHANCED WINDS AS THE FRONT BLOWS THROUGH EARLY MONDAY MORNING. A COOLING TREND BEGINS TODAY WITH FORECAST HIGH TEMPERATURES MORE THAN 15 DEGREES COOLER THAN YESTERDAY. BY MONDAY, TEMPERATURES COULD DROP ANOTHER 10 DEGREES WITH HIGHS STRUGGLING TO REACH 50 DEGREES IN LAS VEGAS. COMBINED WITH THE GUSTY NORTH WINDS, IT WILL CERTAINLY FEEL CHILLY. LONG TERM...TUESDAY THROUGH SATURDAY COMPUTER MODEL GUIDANCE IN FAIRLY GOOD AGREEMENT IN THE EARLY PORTION OF THE EXTENDED FORECAST. THERE IS HIGH CONFIDENCE IN A UPPER LEVEL RIDGE SETTING UP JUST OFF THE WEST COAST LEADING TO WARMER AND DRY CONDITIONS COMPARED TO WHAT WE ARE DEALING WITH THIS WEEKEND. LATER IN THE WEEK DISCREPANCIES IN THE PATTERN EMERGE. THE GFS TENDS TO BRING A FAIR AMOUNT OF SHORT WAVE ENERGY UNDER THE RIDGE AND EVENTUALLY FORMING A REC BLOCK. THIS WOULD MEAN PERIODS OF SLIGHTLY COOLER TEMPS AND MORE CLOUDS BUT LITTLE IN THE WAY OF PRECIPITATION. THE ECMWF KEEPS THIS SHORT WAVE ENERGY IN THE NORTHERN STREAM OVER THE TOP OF THE RIDGE...BUT EVENTUALLY DRIVES A STRONG SHORT WAVE INTO THE INTERMOUNTAIN WEST BY THE WEEKEND. THIS WOULD MEAN A STRONG NORTH WIND SCENARIO FOR THE AREA. WE WILL SEE WHAT OCCURS WITH THE NEXT FEW MODEL RUNS BEFORE MAKING APPRECIABLE CHANGES TO THE FORECAST. && .SPOTTER INFORMATION STATEMENT...HIGH WINDS AND SIGNIFICANT SNOW AMOUNTS ARE POSSIBLE THROUGH MONDAY. SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER PLEASE REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...PIERCE AVIATION...CZYZYK SHORT TERM...SALMEN LONG TERM...LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:56 AM PST | High Wind Warning | VEF | San Bernardino | 35 hr |
| Jan 31, 2:56 AM PST | Wind Advisory | VEF | Inyo, San Bernardino | 39 hr |
| Jan 31, 9:15 AM PST | Winter Weather Advisory | VEF | Inyo | 3 hr |
| Jan 31, 1:50 PM PST | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Jan 31, 2:55 PM PST | Severe Thunderstorm Warning | VEF | San Bernardino | 35 min |
| Jan 31, 3:20 PM PST | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.